Opana ER and Constipation
Many people experience constipation while taking Opana ER. Constipation due to narcotics will not go away with continued use, so it is important to be prepared for this potential side effect before starting treatment. Your healthcare provider may recommend using stool softeners, stimulant laxatives, and nonmedical treatments (such as exercise and increased fiber and water intake).
Does Opana ER Cause Constipation?Opana® ER (oxymorphone ER) is a prescription pain medication that contains oxymorphone. As a narcotic, Opana ER is likely to cause constipation. Many (if not most) people who take narcotics will develop some degree of constipation, unless preventive measures are taken.
Will It Get Better?Some narcotic side effects, such as drowsiness or nausea, tend to go away as your body adjusts to the medication (see Opana ER Side Effects). However, constipation due to narcotics typically does not go away or improve on its own, even with long-term use of the medication. The body does not adjust or adapt to the effects of Opana ER that cause constipation.
Preventing and Treating Constipation Due to Opana ER
Although nonmedical treatments for constipation (such as exercise and increased fiber and water intake) may help a little, a laxative is usually necessary to prevent and treat constipation due to Opana ER. Stool softeners, such as docusate (Colace® and others), may provide some relief, but stimulant laxatives are often necessary.
Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation -- don't forget to mention that you are taking Opana ER. In many cases, a combination stool softener plus stimulant laxative product may be a good choice.
Final ThoughtsConstipation is a predictable, expected side effect of Opana ER. It is so predictable that many healthcare providers recommend that people who take Opana ER also take a laxative before any problems occur. Contact your healthcare provider right away if your constipation becomes severe or does not respond to laxatives. Severe constipation may be a sign of an intestinal blockage, a serious side effect that is a medical emergency.